# 26th Fukushima Dialogue: Decommissioning, Waste Management of FDNPP, and the Future of the Region

Organized by NPO Fukushima Dialogue https://fukushima-dialogue.jp/en/

The decommissioning work currently underway at the Fukushima Daiichi Nuclear Power Plant is in its second phase, "the period until the start of fuel debris removal," according to the medium- to long-term roadmap set by the Japanese government. Due to challenges in removing fuel debris, this phase has been delayed by three years beyond the originally planned timeline of ten years after the accident. Despite this delay, the third phase, "the period until the end of decommissioning," is expected to start following the commencement of debris removal. The decommissioning is anticipated to conclude 30 to 40 years post-accident, though the actual timeline remains uncertain. For the time being waste generated from decommissioning are still stored at the Fukushima Daiichi site but their volume will increase as decommissioning progresses and their future disposal remains unclear.

The decontamination program has generated a huge amount waste that are now stored in the intermediate storage facilities in the towns of Futaba and Okuma. The final disposal of decontamination waste outside Fukushima Prefecture by March 2045 is mandated by law. The government and TEPCO are currently striving to reduce the amount of waste through volume reduction and recycling, but there is still no clear plan for recycling or final disposal sites. In past Fukushima Dialogues, decommissioning and waste have frequently been discussed. The future of decommissioning and waste management is a significant issue not only for the towns of Okuma and Futaba but for all affected areas of Fukushima. It has been noted that residents have not been adequately involved in future decision-making processes. In the 16th Fukushima Dialogue held in March 2017, with the guidance of landowners from the interim storage facility site in Futaba, we visited their homes, which were designated for facility construction, and held dialogues with landowners from both Futaba and Okuma. They spoke about the unreasonable situation of not only losing their homes due to the accident but also bearing the additional burden of accepting waste. At the 22nd Fukushima Dialogue in December 2019, a landowner from Futaba shared updates on the situation since 2017, expressing concerns that many people might forget about the waste issue once all the decontamination waste is brought into the facility. Most recently, at the 23rd Fukushima Dialogue, which discussed the ocean discharge of treated water, the issue of community

involvement in decommissioning decision-making was highlighted, including the challenges associated with it.

The 26th Fukushima Dialogue aims to provide a forum where all stakeholders can discuss how local residents can and wish to be involved in these issues, referencing international examples.

# With the support of

Namie Town, Fukushima University Centre for Future Research, IRSN, CEPN

Cooperation

Japan Health Physics Society/ Society of Risk Analysis Japan/ Waseda University

Fukushima Hamadori Research Centre for Future Research

## Schedule:

October 12th: Site Visits

11:30 AM: Meet at JR Joban Line Ono Station

12:00 PM - 2:00 PM: Tour of the Interim Storage Facility (Guided by Mr. Yoichi

Ohashi, Hosoya District, Futaba Town and JESCO)

2:00 PM - 4:00 PM: Tour of Okuma Town (Guided by Mr. Masakatsu Watanabe from

the Okuma Furusato School)

Around 4:30 PM: Disband at Ono Station

Note: Drop-off locations can be adjusted according to participants' needs.

October 13th: Dialogue Session

Venue: Namie Town Regional Sports Center (Cosmos Arena) Conference Room

6-minute walk from Namie Station

Available on Zoom with simultaneous interpretation in Japanese and English.

Registration for Zoom is available from below.

https://us06web.zoom.us/webinar/register/WN L0eOj8yFSgCcfNqJkUcABQ



# Programme:

## Morning Session: Presentations

- 10:00 10:10: Opening Remarks (Purpose of the Event) Fukushima Dialogue
   NPO (10 minutes)
- 10:10 10:35: The Current Situation of Decontaminated Soil, Waste, and the Interim Storage Facility Area - Tetsuo Yasutaka, AIST (20 minutes + 5 minutes Q&A)
- 10:35 11:00: Perspectives from Local Youth Ryo Endo, Graduate School of Engineering, Tohoku University (20 minutes + 5 minutes Q&A)
- 11:00 11:20: A French perspective on the Waste Management Issue -Sébastien Farin (Video), French National Radioactive Waste Management Agency (ANDRA) (20 minutes)
- 11:20 11:40: A Canadian perspective on the Waste Management Issue Faye
   More (Video), Port Hope Community Health Concerns Committee (20 minutes)
- 11:40 11:50: General Q&A
- 11:50 12:00: Poster Presentation Overview (20 minutes)
- 12:00 13:00: Lunch Break

## Afternoon Session: Dialogue

- 13:00 13:10 Q&A for the presentation in the morning
- 13:10 13:20 Explanation of Rules
- 13:20 15:00 Panel Discussion (IDPA Rules) 10 Participants
  - Each participant will express their opinion within the allocated time based on questions posed by the facilitator.
  - During a participant's turn to speak, others must not interrupt her/him.
  - > After everyone speak, participants express their opinions again after listening to others.

## Participants:

 Sanroku Ikenoue (Nuclear Damage Compensation and Decommissioning Support Organization)

- Yuri Imaizumi (J.F.Overling University student)
- Akiko Umehara (Aruto702, Artist Walking Alongside the Community)
- Kanako Endo (Resident in Tomioka)
- Ryo Endo (Graduate School of Engineering, Tohoku University master student)
- Cheng Di (Graduate School of Waseda University master student)
- Tamami Henmi (Council Member, Tomioka Town)
- Sébastien Farin or Fabien Hubert (French National Radioactive Waste Management Agency) – Online
- Yoshiharu Monma (30-Year Landowners' Association for the Interim Storage Facility)
- Tetsuo Yasutaka (AIST)
- 15:00 15:30: Coffee Break (30 minutes)
- 15:30 16:00: Dialogue with Observers
  - Participants from the general audience and online viewers who wish to provide comments related to the issues raised by the panelists may intervene within less that 3 minutes.
  - > No interruptions are allowed during their comments.
  - ➤ Brief responses or precisions from the panel or observers or, upon the moderator's request, will be possible.
  - 16:00 16:15: Summary by Rapporteur (15 minutes) Thu Zha Win and Jacques Lochard - Online
  - 16:15 16:30: Concluding Discussion Including participants and general observers (10 minutes)
  - 16:30 16:45: Closing Remarks by the Moderator (10 minutes)

## [Return Train Schedule]

- ♦ 17:46 Train to Iwaki Station
- ♦ 18:17 Train to Haranomachi Station

# **Post-Event Summary:**

- Within one week, the final summary will be prepared after confirming with panelists and observers who participated in the dialogue part. Once finalized, it will be shared with the government, local authorities, and the media.
- The recorded content, for which permission has been granted, will be posted on the Fukushima Dialogue NPO website at a later date: [http://fukushima-dialogue.jp/]

## Notes:

- Participation in the site visits on Saturday, the 12th, requires prior registration.
- There are no restaurants or convenience stores within walking distance of the venue on the 13th. The organizer will arrange bento lunches, so please reserve in advance.
- Media coverage is permitted. If any panel participant does not wish to be interviewed, please inform the organizers in advance.

### Contact Information:

- Email: info@fukushima-dialogue.jp

Please note that as a new feature of the Dialogue, a poster display regarding the Fukushima recovery will be organized. Those interested in presenting a poster should contact the NPO. [info@fukushima-dialogue.jp]